Oklahoma, 2022Flash Flood in Oklahoma, May 24, 2022
May 24, 2022 · NWS TSA · 1 event in 1 county or zone
Showers and thunderstorms produced widespread heavy rainfall across portions of northeastern Oklahoma during the early morning hours of the 24th, as they moved repeatedly across some of the same areas for a number of hours. Three to six inches of rain fell across northern Creek County, where flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms produced widespread heavy rainfall across portions of northeastern Oklahoma during the early morning hours of the 24th, as they moved repeatedly across some of the same areas for a number of hours. Three to six inches of rain fell across northern Creek County, where flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 2:10 AM CST, 20 minutes earlier.
Area forecast discussion, May 24, 2:10 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
310 AM CDT Tue May 24 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and Tonight)
Issued at 310 AM CDT Tue May 24 2022
Messy weather scenario will play out across eastern
Oklahoma and western Arkansas today. Heavy rain and
the potential for flooding will be the main concern
today. However, the potential for severe thunderstorms
will ramp up later this afternoon and evening especially
across southeast Oklahoma. Showers and thunderstorms continue
to blossom across portions of eastern Oklahoma this morning
in a zone of isentropic lift. The heaviest rains have been
confined areas of west of Highway 75 overnight. However, this
activity will likely translate more to the east as we move toward
sunrise as the low level jet intensifies. The showers and
thunderstorms are likely to become more widespread as
the morning wears on as mid-level shortwave moves into
the region as will an MCV currently moving into southwest
Oklahoma. If that were not enough, additional thunderstorms
are expected to develop later this afternoon across southwest
Oklahoma in the vicinity of a cold front and rapidly become
an MCS and spread to the east. This activity will likely pose
a severe threat as well as a heavy rain threat. While damaging
winds and large hail will be the main concern. There will be
the potential for tornadoes within the line of storms in bowing
segments. Even in the wake of this complex, the potential for
showers and thunderstorms will continue through the night as a
developing upper level low moves out of Colorado and into western
Oklahoma.
With all that said, will expand the Flood Watch some to
cover areas favored to get the heaviest rains. Rainfall rates of
more than an inch per hour will be possible with the strongest
storms with precipitable water values increasing to around
1.6 inches. Some areas in the Flood Watch have already seen more
than 5 inches in the last 24 hours and another 2 to 4 inches
of rain would not be out of the question for today which could
lead to some significant flooding.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 310 AM CDT Tue May 24 2022
The potential for showers and thunderstorms continues
Wednesday into Wednesday night as the upper level low
moves across the region. There is the potential that
some shower and storm activity lingers into Thursday as
well, depending of the speed of the upper level low. Dry
weather with a warming trend is expected Friday and through
the Holiday weekend as high pressure prevails. Temperatures
will go from being well below normal to well above normal
on Sunday and Monday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1214 AM CDT Tue May 24 2022
Cluster of thunderstorms with heavy rainfall continue in zone of
strong low level moisture transport. This line may stall at some
point overnight, with multiple rounds of thunderstorms redeveloping
in low level jet axis, primarily impacting NE OK TAF sites
Additional storms expected with main upper level trough into the
day Tuesday. MVFR/IFR ceilings will likely persist in most areas
with brief LIFR conditions possible in the stronger storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 70 59 70 53 / 90 70 30 10
FSM 74 62 75 56 / 70 90 50 20
MLC 71 59 70 52 / 100 90 30 10
BVO 68 59 67 52 / 100 70 30 20
FYV 71 60 72 52 / 70 90 60 20
BYV 69 61 74 54 / 80 100 70 30
MKO 70 61 70 52 / 90 90 30 10
MIO 69 61 70 53 / 90 90 50 20
F10 70 58 69 52 / 90 80 20 10
HHW 74 62 72 54 / 100 100 40 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late tonight for OKZ054>057-059>061-064>066.
AR...None.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, May 23, 4:16 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
516 PM CDT Mon May 23 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
516 PM CDT Mon May 23 2022
...HEAVY RAINFALL LIKELY LATE TONIGHT INTO TUESDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
HEAVY RAIN AND FLASH FLOOD.
RISK...Limited.
AREA...West of Highway 75 in Northeast Oklahoma.
ONSET...After Midnight.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Widespread showers with embedded thunderstorms are ongoing late
this afternoon along and north of Interstate 44. Most of this
rainfall should remain on the light to moderate side, with some
decrease in areal coverage possible into early evening. Stronger
storms with the potential for heavy rainfall and localized flash
flooding potential will move into northeast Oklahoma late tonight
into tomorrow morning. The highest rainfall amounts through
daybreak Tuesday will be west of Highway 75 in northeast Oklahoma,
with 1 to 2 inch totals possible. Severe weather is not expected,
though a few stronger storms with gusty winds and small hail may
occur tonight across the area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY AND SUNDAY...High Wind Potential.
EXTENDED DISCUSSION...
Thunderstorms with heavy rainfall will likely be ongoing Tuesday
morning across northeast Oklahoma. This activity is expected to
spread across the remainder of eastern Oklahoma and northwest
Arkansas Tuesday into Tuesday night. Widespread 1 to 3 inch
rainfall amounts are expected with locally higher totals.
Localized flooding will be possible with any storms that move over
the same areas. The heavy rainfall threat will begin to shift
east Wednesday morning as a cold front sweeps through the area.
On Tuesday afternoon, limited severe weather potential will
exist for parts of southeast Oklahoma, with the coverage and
intensity dependent on whether breaks in the cloudiness occur and
resultant impacts on available instability.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecast today and Tuesday. A flood
watch may be needed in some areas for both flash flooding and
mainstem river flooding. Specific rainfall amounts will continue
to be refined over the next 24 hours.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 23, 9:20 PM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1020 PM CDT Mon May 23 2022
OKZ060-064-240345-
Tulsa OK-Creek OK-
1020 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of northwestern Creek
and west central Tulsa Counties through 1045 PM CDT...
At 1020 PM CDT, Doppler radar indicated a strong thunderstorm near
Drumright, moving northeast at 25 mph.
HAZARD...Dime to Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Mannford... Drumright...
Oilton... Shamrock...
Keystone State Park... Silver City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9649 3616 9628 3601 9619 3589 9661
3591 9662 3609 9662
TIME...MOT...LOC 0320Z 244DEG 22KT 3601 9658
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial weather statement, May 23, 10:00 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1100 PM CDT Mon May 23 2022
OKZ054-059-060-064-240430-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
1100 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of southeastern Osage,
north central Creek, southeastern Pawnee and west central Tulsa
Counties through 1130 PM CDT...
At 1100 PM CDT, Doppler radar indicated a strong thunderstorm over
Mannford, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Tulsa... Sand Springs...
Mannford... Westport...
Keystone State Park... Walnut Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3603 9634 3619 9646 3638 9610 3620 9597
TIME...MOT...LOC 0400Z 238DEG 35KT 3615 9633
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHFlash Flood, Creek
- When
- May 24, 2:30 AM CST to 8:30 AM CST
- Where
- Creek County, 0.53 mi W of Markham to 1.17 mi N of Oilton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.071, -96.609
Portions of roads in and around Oilton were flooded, and a home in Oilton was threatened by flood water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, May 24, 2022$195,000 · EF2 · 25 events
- Tornado and Damaging Wind in Texas, May 24, 2022$5.0 million · EF1 · 2 events
- Hail and Damaging Winds in New Mexico, May 24, 2022$59,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 24 to 25, 2022$23,000 · 3.5 in hail · 25 events
- Flash Flood and Hail in Texas, May 24, 20224 in hail · 38 events
- Damaging Winds in Mississippi, May 24, 2022$52,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, May 24 to 25, 2022$29,000 · 58 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24 to 25, 202251 kt wind · 33 events
- Hail and Damaging Winds in Texas, May 24, 2022$30,000 · 2 in hail · 9 events
- Flash Flood and Hail in Texas, May 24, 20221 in hail · 15 events
- Dust Storm and High Wind in Texas, May 24, 202256 kt wind · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027105.